Texas, 2021

Drought in Texas, December 1 to 31, 2021

December 1 to 31, 2021 · NWS FWD · 3 events in 3 counties and zones

Severe drought conditions impacted eastern North Texas during the month of December. In Lamar County, severe drought worsened to extreme drought by the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions impacted eastern North Texas during the month of December. In Lamar County, severe drought worsened to extreme drought by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 5:29 PM CST, 6 hours 31 minutes earlier.

Area forecast discussion, Nov 30, 5:29 PM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
529 PM CST Tue Nov 30 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Wednesday/

As the last day of November draws to a close, it will give way to
a mild start to December. Following a day of 70-degree highs,
overnight lows will only fall into the upper 40s and 50s, all
of which are about 10 degrees above normal. Southerly low-level
flow will persist through tonight, sending modest moisture
content into Central and East Texas. This could support the
development of patchy fog and perhaps some low stratus mainly east
of I-35 in Central Texas around daybreak tomorrow. Any fog or low
clouds should mix out readily by mid-morning.

In the meantime, a shortwave within northwest flow aloft will
send a weak cold frontal zone into North Texas which will progress
through the entire forecast area during the day. Aside from a
gradual north wind shift, this front will be rather
inconsequential with minimal temperature/moisture contrast across
the boundary. Highs should be comparable to today, mainly in the
low/mid 70s. Skies will remain mostly clear with some passing
cirrus being the extent of afternoon cloud cover.

-Stalley

&&

.LONG TERM... /Issued 151 PM CST Tue Nov 30 2021/
/Wednesday Night and Beyond/

Northwest flow aloft will continue through the end of the week as
a result of a ridge over the western CONUS. Cool overnight
temperatures in the 40s are expected Wednesday night. However,
sunny skies and south to southwesterly winds near the surface will
help afternoon temperatures climb into the upper 70s and lower
80s on Thursday and Friday. While these readings will be
unseasonably warm, they should remain several degrees below
record. Overnight lows will be mild in the 50s for Thursday
night.

An approaching shortwave from the west is expected to affect
North and Central Texas late Friday into early Saturday morning
and bring a chance for showers and thunderstorms to areas east of
the I-35 corridor. Highest rain and storm chances will be across
East Texas. A secondary shortwave from the Northern Plains will
also be a player in our sensible weather going into the weekend by
sending a relatively weak cold front across the region Saturday
as well. The exact timing of each system remains to be seen and
will have an effect on specific timing, coverage, and rainfall
amount details. Despite model disagreement with regards to
specifics, though, there is decent model agreement that at least
some rain should move across portions of North and East Texas by
early Saturday. While severe weather is not expected at this time,
thunderstorms are still possible, and some may produce gusty
winds and small hail. There likely will not be enough moisture for
convection to tap into to provide much in the way of rainfall, so
expect rainfall totals to be fairly low for any areas fortunate
enough to get any rainfall.

After these features move out of our area by Saturday afternoon,
seasonable temperatures and drier conditions will be ushered into
North and Central Texas to finish out the weekend. Highs Saturday
through Monday will likely be 10 to 15 degrees cooler than those
on Friday.

Schroeder

&&

.AVIATION... /NEW/
/00z TAFs/

VFR will prevail through most of the TAF period, although there is
a low-end potential for MVFR visibility/cigs in parts of Central
and East Texas tomorrow morning. These conditions will remain
absent from this TAF issuance, but short term guidance trends
could eventually necessitate Tempo MVFR conditions at Waco. More
than likely this would be in the form of patchy fog, but pockets
of low stratus could also develop especially around or shortly
after daybreak as mixing ensues.

By mid morning, a weak cold front will become draped across parts
of North Texas which will progress southward during the day. This
will result in a very gradual wind shift from south to west to
north over a 6-8 hour period. By late afternoon, a light north
wind should prevail beneath VFR skies.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  74  48  77  57 /   0   0   0   0   0
Waco                53  76  48  76  57 /   0   0   0   0   0
Paris               49  71  44  73  52 /   0   0   0   0   0
Denton              46  74  42  77  53 /   0   0   0   0   0
McKinney            50  74  45  76  55 /   0   0   0   0   0
Dallas              53  74  49  76  57 /   0   0   0   0   0
Terrell             51  74  46  75  55 /   0   0   0   0   0
Corsicana           53  75  50  76  56 /   0   0   0   0   0
Temple              51  76  48  76  55 /   0   0   0   0   0
Mineral Wells       46  74  43  79  54 /   0   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Nov 30, 11:43 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1143 PM CST Tue Nov 30 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-020545-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1143 PM CST Tue Nov 30 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Low thunderstorm chances will return to areas along and east of I-
35 Friday night and Saturday. Higher chances will occur across East
Texas. Widespread severe weather is not expected. However, a few
strong storms with gusty winds and hail will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Lamar

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Lamar forecast zone
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Severe drought impacted the county during the entire month. Severe drought conditions worsened to extreme drought in northern parts of the county by late December.

Drought, Delta

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Delta forecast zone
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county throughout the month.

Drought, Hopkins

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Severe drought conditions impacted the county throughout the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999428, 999430, 999435.